Alert archive / California / Wind Advisories in 2018

Wind Advisory 15, NWS San Diego, CA

April 28, 2018Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 28, 2018, 3:40 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2018, 3:40 PM PDT (22:40 UTC)
Expired
Apr 30, 2018, 4:00 AM PDT
In force
36 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WWUS76 KSGX 282240
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
340 PM PDT Sat Apr 28 2018

...Strong Winds in the Mountains and Deserts through Early Monday...

CAZ055-056-058-060>062-065-291200-
/O.NEW.KSGX.WI.Y.0015.180428T2240Z-180430T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
340 PM PDT Sat Apr 28 2018

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT MONDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect until 5 AM PDT Monday. 

* Winds...West 20 to 30 mph with gusts to 50 mph. Isolated gusts
  to 60 mph along the desert slopes in San Diego County.

* Timing...Through early Monday. Strongest winds Sunday afternoon
  and evening.

* Location...Mountain ridges, desert slopes and deserts.

* Visibility...Locally reduced to 1 mile or less in blowing dust
  and sand.

* Impacts...Temporary outdoor structures like tents and awnings
  may be damaged or lofted. Difficult driving conditions for high
  profile vehicles along Interstates 8, 10 and 15, along with
  Highways 62, 74, 78, 86, 111, and 247. Reduced visibility in 
  blowing dust and sand.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Albright
3 follow-up statements
204 
WWUS76 KSGX 290945
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
245 AM PDT Sun Apr 29 2018

...Strong Winds in the Mountains and Deserts through Early
Monday...

CAZ055-056-058-060>062-065-292130-
/O.EXT.KSGX.WI.Y.0015.000000T0000Z-180430T1100Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Julian, Victorville, 
Hesperia, Apple Valley, Indio, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
245 AM PDT Sun Apr 29 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PDT MONDAY...

* Winds...West 20 to 30 mph with gusts to 50 mph. Isolated gusts
  to 60 mph along the desert slopes in San Diego County and in the
  northern Coachella Valley below the San Gorgonio Pass.
 
* Timing...Through early Monday. Strongest winds this afternoon 
  and evening. 

* Location...Mountain ridges, desert slopes and deserts.

* Visibility...Locally reduced to 1 mile or less in blowing dust 
  and sand in the deserts. 

* Impacts...Temporary outdoor structures like tents and awnings 
  may be damaged or lofted. Difficult driving conditions for 
  high profile vehicles along Interstates 8, 10 and 15, along 
  with Highways 62, 74, 78, 86, 111, and 247. Reduced visibility 
  in blowing dust and sand in the deserts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
610 
WWUS76 KSGX 292044
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
144 PM PDT Sun Apr 29 2018

...Strong Winds in the Mountains and Deserts through tongiht...

CAZ055-056-058-060>062-065-300515-
/O.CON.KSGX.WI.Y.0015.000000T0000Z-180430T1100Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Julian, Victorville, 
Hesperia, Apple Valley, Indio, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
144 PM PDT Sun Apr 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT MONDAY...

* Winds...West 20 to 35 mph with gusts to 55 mph. Isolated gusts
  to 65 mph along the desert slopes and through and below the
  passes. 

* Timing...Through early Monday. Strongest winds this afternoon 
  and evening. 

* Location...Mountain ridges, desert slopes and deserts.

* Visibility...Locally reduced to 1 mile or less in blowing dust 
  and sand in the deserts. 

* Impacts...Temporary outdoor structures like tents and awnings 
  may be damaged or lofted. Difficult driving conditions for 
  high profile vehicles along Interstates 8, 10 and 15, along 
  with Highways 62, 74, 78, 86, 111, and 247. Reduced visibility 
  in blowing dust and sand in the deserts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

10
327 
WWUS76 KSGX 300301
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
801 PM PDT Sun Apr 29 2018

CAZ055-056-058-060>062-065-301100-
/O.CON.KSGX.WI.Y.0015.000000T0000Z-180430T1100Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Julian, Victorville, 
Hesperia, Apple Valley, Indio, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
801 PM PDT Sun Apr 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT MONDAY...

* Winds...West 10 to 20 mph with gusts to 40 mph. Isolated gusts 
  to 55 mph along the desert slopes and through and below the 
  passes. 

* Timing...Through early Monday.

* Location...Mountain ridges, desert slopes and deserts.

* Visibility...Locally reduced to 1 mile or less in blowing dust 
  and sand in the deserts. 

* Impacts...Temporary outdoor structures like tents and awnings 
  may be damaged or lofted. Difficult driving conditions for 
  high profile vehicles along Interstates 8, 10 and 15, along 
  with Highways 62, 74, 78, 86, 111, and 247. Reduced visibility 
  in blowing dust and sand in the deserts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Albright

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 28, 1:17 PM PDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 28, 1:17 PM PDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
117 PM PDT Sat Apr 28 2018

.SYNOPSIS...
Persistent onshore flow will spread cooling and clouds farther
inland on gusty westerly winds this weekend, strongest over the
mountains and deserts. By Monday...Some fog will reach the coastal
slopes of the mountains, with a few sprinkles or patchy drizzle
possible. On Tuesday...a colder storm system will move into Southern
California with scattered showers, even a few thunderstorms are
possible. Some showers could linger into Wednesday morning before
the system moves east. Dry and warmer for the second half of next
week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 1 PM PDT...Satellite imagery showed clear skies across the
forecast area. Surface pressure gradients of 7-8 MBS KSAN to the
deserts were supporting some peak wind gusts of 30 to 40 MPH through
the passes and into the deserts, but most places in the mts/deserts
had gusts under 25 MPH. While breezy this evening over the
mts/deserts, winds will increase late on Sunday and Sunday evening
when a Wind Advisory will be needed on the deserts and lee slopes of
the mts. Expect some gusts to exceed 55 MPH in the windiest spots.

A longwave trough will develop over the West early next week,
steering several disturbances across California. The first will move
across the State rather quickly late Sunday, followed by a digging,
colder system on Tuesday, and then a final weaker trough early
Wednesday. This will bring an active weather pattern across SoCal
for the first half of next week.

The first short-wave will rev up the west winds over the mts/deserts
a bit more on Sun evening and build the marine layer onto the
coastal slopes of the mts. A few sprinkles or patchy drizzle cannot
be ruled out into Mon morning, but nothing of significance is
expected. The stronger, digging wave will close off a compact upper-
level low over SoCal on Tue. As this occurs, upper levels will cool
significantly as 500H heights fall, setting the stage for some high
elevation, spring snowfall and even a few thunderstorms. While some
precip is likley, the showery nature of it precludes nailing times
and amounts in any spot. The upper low moves slowly east on Wed with
a hang-back trough over SoCal, possibly supporting lingering
showers.

Cooling will begin with the short-wave on Sunday, and peak on
Tuesday with the upper low when daytime highs will be some 20
degrees F below average inland. Continued cool on wednesday under
the hang-back trough, but strong late April sun, and increasing
thickness values should allow for modest warming. A more pronounced
warming is slated into the end of the week as the marine layer
shrinks under building high pressure aloft. daytime temps could be
well above normal by the end of the week.

&&

.Hydrology...
There is building consensus that the system on Tue will be dynamic
and cold enough to spark measurable precip across SoCal. What
remains more of a question is quantity, timing, and distribution of
the more significant showers. At this time, instability looks
sufficient for thunderstorms, which on their own suggest large
disparities in rainfall accumulation from point to point.
Precipitable water values are mostly under one inch, so large
quantities of rainfall necessary for any widespread flooding issues
look minimal. However, due to the convective showers expected, spot
rainfall rates could be high. In general rainfall accumulations of
from one-quarter to one inch are possible across the area.

&&

.AVIATION...
281945Z...Coast/Valleys...Clear, except for a few clouds with bases
abv 3000 ft MSL vcnty KONT and KSBD. Low clouds will begin to spread
inland again after 02Z Sun with bases around 2000 ft MSL and tops to
2500 ft MSL. Low clouds could reach the foothills by 12Z Sun with
vis restricted to 1-3 miles where clouds and terrain intersect.
Clearing to the coast likely between 16Z and 18Z Sun.

Mountains/Deserts...West-northwest winds 15-25 kt with gusts to 40
kt through this afternoon with moderate up/downdrafts and LLWS over
and east of the mtns.

&&

.MARINE...
Northwest winds 15-25 kt gusting to 30 kt, and combined seas of 6-9
ft over the outer waters expected to continue through 10 pm this
evening. The winds will temporarily weaken tonight into Sunday
morning, but increase again Sunday afternoon through Monday night
when another Small Craft Advisory may be needed over the Outer
Waters.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory until 10 PM PDT this evening for Waters
     from San Mateo point to the Mexican Border Extending 30 to
     60 nm out including San Clemente Island.

&&

PUBLIC...10
AVIATION/MARINE...PG

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.